Texas, 2021Hail and Damaging Winds in Texas, October 26, 2021
October 26, 2021 · NWS LUB · 3 events in 3 counties and zones
A strong upper level storm system moving across northern New Mexico on the 26th brought severe thunderstorms to the Rolling Plains as moisture surged northward east of a dryline. As lift from the approaching system increased, storms rapidly developed along the dryline Tuesday evening across the central and eastern Rolling Plains.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong upper level storm system moving across northern New Mexico on the 26th brought severe thunderstorms to the Rolling Plains as moisture surged northward east of a dryline. As lift from the approaching system increased, storms rapidly developed along the dryline Tuesday evening across the central and eastern Rolling Plains. Strong wind shear and decent instability caused several of these storms to become severe as they rapidly evolved into a line. Ping pong ball sized hail was reported in rural Kent County. Even more impressive, a wind gust of 96 mph was measured by the Texas Tech University West Texas Mesonet near Hackberry (Cottle County) as the storms moved through.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Oct 26, 5:49 PM CST, 1 hour 16 minutes earlier.
Area forecast discussion, Oct 26, 5:49 PM CST, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
649 PM CDT Tue Oct 26 2021
.AVIATION...
A strong, dynamic storm system crossing the Great Plains the next
24 hours to bring mainly wind to the terminals through that
period. Initial convective initiation missed KCDS to the north.
The next round is expected to occur to the south of KCDS and well
to the east of KLBB and KPVW. KCDS will not be completely out of
the woods, but confidence is too low to insert mention at this
time. As stated above, wind will be the main issue with around
20g30 kts expected through the TAF period, initially from the SSW
to WSW veering around to NNW with the passage of a strong cold
front near sunrise Wednesday.
&&
.PREV DISCUSSION... /issued 220 PM CDT Tue Oct 26 2021/
SHORT TERM...
A strong storm system transiting across the CONUS within an
amplified upper flow regime will result in a stretch of active
weather for the region through the short term period. A potent upper
level trough is analyzed on water vapor imagery digging through the
Four Corners region. Resulting surface lee cyclogenesis is underway
in eastern Colorado and will continue through this afternoon as the
upper trough moves eastward. Persistent southerly surface flow
overnight allowed a plume of rich low level moisture to advect into
the region, with dewpoints across the eastern Rolling Plains maxing
out in the mid/upper 60s and upper 50s elsewhere earlier this
morning. This widespread low level moisture has proven to be short-
lived as a sharpening dryline was observed stretching roughly along
a line from Tulia to Lubbock to O'Donnell as of 19z, dewpoints
have quickly fallen into the 20s near the TX/NM border, and this
dryline still appears poised to continue mixing eastward through
the evening hours. Behind the dryline, deep mixing and a
tightening surface pressure gradient have resulted in increased
southwesterly winds, with highest values observed on the Caprock.
A Wind Advisory is in effect until 7 pm for these areas. As the CO
surface low pulls eastward tonight, a cold front will push
through the region, turning surface winds to northwesterly and
ushering cooler air into the area by daybreak Wednesday.
The two main areas of concern with the short term forecast revolve
around the potential for severe weather across the eastern Rolling
Plains this evening as well as fire weather concerns across most of
the CWA through Wednesday. Stout capping and warm 700mb temperatures
will prevent convective initiation through much of this afternoon as
the dryline mixes eastward across the Rolling Plains. With this
general lack of thermal instability and dry southwesterly surface
flow on the Caprock, will maintain a dry forecast for most of the
CWA this afternoon and tonight. The potential for severe weather
(and precipitation in general) will be limited to the eastern
Rolling Plains and the southeastern TX Panhandle late this evening
coincident with the eventual eastward extent of the dryline and the
timing of the arrival of the best upper level support for ascent.
Hi-res guidance has been very consistent in developing convection
between 01-03z along the southeastern edge of our CWA, and SPC
has placed the southeastern Rolling Plains in a Slight Risk zone.
Given effective bulk shear values in excess of 40kt and MUCAPE
>2000 J/kg, a severe hail and damaging wind threat will be present
in this area, mainly if a few isolated cells establish in a brief
window before convective mode becomes linear. Nevertheless, the
threat for severe weather will quickly come to an end late this
evening as the cold front begins to overtake the dryline and push
remaining convection east of the area. SChc PoPs tonight were
therefore limited to the far eastern Rolling Plains, with a dry
forecast prevailing across the CWA on Wednesday.
The other main concern for this forecast period is the expected
continuation of windy conditions in addition to elevated fire
weather concerns. Winds will weaken slightly tonight before picking
up again on Wednesday in the wake of the cold frontal passage. It
does appear that Wind Advisory criteria may be met across a wider
area Wednesday, and this combined with continued dry conditions will
result in another period of near-critical fire weather conditions
over much of the CWA. Subsidence on the back side of the upper
trough will result in sunny skies with gusty northwesterly winds and
cooler temperatures across the area. /DWK
LONG TERM...
Strong mid/upper NW flow in the wake of the upper low will keep
windy/breezy conditions across the region into Thursday with
stronger winds across the SE Panhandle into the Rolling Plains in
vicinity of tighter pressure gradient. Winds will increase to 20-25
mph in these areas. With dry air and lighter winds, a couple of
rather cool mornings both Thursday and Friday (30s/40s). Shortwave
ridging will allow the beginning of a warmup into Friday and
Saturday with sun and afternoon temps in the 70s and 80s
respectively.
Late in the weekend...another front looks to move into West Texas as
surface high pressure builds over the northern Rockies south into
the northern and central Plains, in the wake of broad upper trough
sinking southward across the the Canadian border into the northern
Plains states. This will likely be the beginning of a series of cold
fronts which will affect the area from Sunday into Tuesday of
next week. A more significant front could be in the offing by
Monday or Tuesday, and both the GFS and ECMWF show some of the
coolest air of the season and some light post frontal clouds
and/or precipitation early to mid week. Certainly too early for
specifics but it does bear watching for some significant fall like
changes next week. James
FIRE WEATHER...
Near-critical fire weather conditions will continue through this
evening for areas on the Caprock, where a Fire Danger Statement and
Wind Advisory are both in effect until 7 pm CDT. Southwesterly winds
will remain elevated through the evening hours, exceeding 20 kts
across most of the Caprock before diminishing slightly after dark.
Minimum RH values in the high teens are expected this afternoon with
modest recovery overnight. Winds will shift to northwesterly tonight
as a dry cold front passes through the region. This will result in
high temperatures near normal climatological values on Wednesday.
Despite cooler conditions, near-critical fire weather conditions are
forecast to develop across the entire area as minimum RH values fall
into the teens during the afternoon with sustained northwesterly
winds possibly exceeding 25 kts. Elevated fire weather conditions
are expected on Thursday as well, mainly across the southeastern
Texas Panhandle and the Rolling Plains where northwesterly winds
will be most persistent.
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 7 PM CDT this evening for TXZ021-022-027>029-
033>035-039>041.
&&
07/99/99
Hazardous weather outlook, Oct 26, 5:54 PM CST, 1 hour 11 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service Lubbock TX
654 PM CDT Tue Oct 26 2021
TXZ021>044-270900-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
654 PM CDT Tue Oct 26 2021
This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.
.DAY ONE...Today and tonight.
Thunderstorms, some possibly severe, may develop across the eastern
Rolling Plains and extreme southeastern Texas Panhandle late this
afternoon and evening as a cold front moves through the region.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Windy conditions will redevelop during the day Wednesday, with winds
out of the north-northwest at 25-35 mph with gusts up to 50 mph at
times. A wind advisory may be needed, especially across the
extreme southcentral and southeastern Texas Panhandle. These winds
may lead to patchy blowing dust and elevated to near critical
fire weather conditions across the entire area.
Elevated fire weather conditions will remain possible Thursday
across portions of the extreme southern Texas Panhandle, eastern
South Plains, and Rolling Plains.
Beyond Thursday, the probability for widespread hazardous weather is
low.
In the hours before
Special weather statement, Oct 26, 6:01 PM CST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Lubbock TX
701 PM CDT Tue Oct 26 2021
TXZ042-043-270030-
Kent TX-Garza TX-
701 PM CDT Tue Oct 26 2021
...A strong thunderstorm will impact portions of southwestern Kent
and southeastern Garza Counties through 730 PM CDT...
At 701 PM CDT, Doppler radar was tracking a strong thunderstorm over
Lake Alan Henry, moving northeast at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lake Alan Henry and Clairemont.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3303 10121 3330 10084 3308 10066 3296 10091
3297 10105 3296 10116
TIME...MOT...LOC 0001Z 234DEG 28KT 3301 10108
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
07Special weather statement, Oct 26, 6:31 PM CST, 34 minutes before
Special Weather Statement
National Weather Service Lubbock TX
731 PM CDT Tue Oct 26 2021
TXZ043-270100-
Kent TX-
731 PM CDT Tue Oct 26 2021
...A strong thunderstorm will impact portions of central Kent County
through 800 PM CDT...
At 731 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Clairemont, or 12 miles northeast of Lake Alan Henry,
moving northeast at 40 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Jayton, Girard and Clairemont.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
northwestern Texas.
&&
LAT...LON 3316 10103 3340 10081 3340 10057 3335 10052
3326 10052 3303 10088
TIME...MOT...LOC 0031Z 226DEG 33KT 3315 10089
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
07Thunderstorm Wind, King
- When
- October 26, 7:05 PM CST
- Where
- King County, 10 mi WSW of Guthrie
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.565, -100.490
A Texas Tech University West Texas mesonet site near Guthrie measured a wind gust to 60 mph.
Hail, Kent
- When
- October 26, 7:12 PM CST
- Where
- Kent County, 8.33 mi W of Clairemont
- Measured
- 1.5 in hail
- Reported by
- Storm Chaser
- Coordinates
- 33.164, -100.894
A storm chaser measured hail up to ping pong ball size along US Highway 380 in Kent County.
Thunderstorm Wind, Cottle
- When
- October 26, 7:42 PM CST to 7:43 PM CST
- Where
- Cottle County, 2 mi SSE of Hackberry
- Measured
- 83 kt (96 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.903, -100.137
A Texas Tech University West Texas mesonet site near Hackberry measured severe wind gusts from 1942 CST through 1943 CST. A peak wind gust of 96 mph was measured at 1943 CST.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire and High Wind in Colorado, October 26, 20211 death · 1 injured · 52 kt wind · 3 events
- Coastal Flood and High Wind in Massachusetts, October 26 to 27, 2021$6.8 million · 82 kt wind · 17 events
- Flash Flooding in New York, October 26, 2021$1.2 million · 33 events
- Tornadoes and Hail in Oklahoma, October 26, 2021$32,000 · EF1 · 6 events
- High Wind and Strong Wind in Rhode Island, October 26 to 27, 2021$88,000 · 74 kt wind · 6 events
- Hail and Damaging Wind in Kansas, October 26, 2021$55,000 · 1 in hail · 2 events
- Flooding in New York, October 26 to 28, 2021$36,000 · 3 events
- Flash Flooding in New Jersey, October 26, 202119 events
- Flooding in New York, October 26 to 27, 2021$1,000 · 15 events
- High Wind in New Mexico, October 26, 202159 kt wind · 8 events
- Flash Flooding and Flooding in New Jersey, October 26 to 27, 20217 events
- High Wind in Colorado, October 26 to 27, 202163 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 985310, 985309, 985311.